New Mexico, 2009

Hail in New Mexico, June 13, 2009

June 13, 2009 · NWS ABQ · 3 events in 1 county or zone

An isolated severe storm developed across Union County during the early evening hours of the 13th. That morning, a boundary had pushed into northeast New Mexico which ushered in much higher low level moisture across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An isolated severe storm developed across Union County during the early evening hours of the 13th. That morning, a boundary had pushed into northeast New Mexico which ushered in much higher low level moisture across the area. Dewpoints remained in the mid to upper 50s throughout the day. High instability and shear allowed this storm to produce hail up to the size of quarters across the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 13, 2:10 PM MST, 3 hours 3 minutes earlier.

Area forecast discussion, Jun 13, 2:10 PM MST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 PM MDT SAT JUN 13 2009

.DISCUSSION...
THINGS HEATING UP THERMALLY AND MORE IMPORTANTLY
CONVECTIVELY...THE LATTER ESPECIALLY SO IN FAR NE AND E CENTRAL NM.
AWAITING A POSSIBLE SPC WATCH ISSUANCE FOR SOME NE NM
COUNTIES...SO THIS PRODUCT MAY HAVE TO BE AMMENDED SLIGHT TO
INCLUDE OFFICIALY MENTION OF SUCH IF AND WHEN ISSUED. SFC BOUNDARY
IN NE NM STRETCHING FROM FROM JUST W OF KRTN TO VCNTY OF KCVN AND
THIS SHOULD ERODE A LITTLE TO THE NE THROUGH ROUGHLY EARLY
EVENING...BUT NOT FAR ENOUGH TO REMOVE NE PORTION OF FCST AREA
FROM THE SEVERE STORM RISK AREA. ALREADY A SEVERE OR NEARLY SO
STORM ACROSS N COLFAX CO AS OF THIS WRITING...MID AFTN...AND A FEW
OTHERS MAY BLOSSOM TO SE FROM THERE. SO SLIGHTLY EXPANDED SEVERE
WORDING A BIT ACROSS THE NE AND WILL HAVE TO ALSO WATCH AREA S OF
CLOVIS AS WELL INTO THE EVENING IF DRYLINE DOES NOT MIX TO E OF
THAT AREA. BY LATE NIGHT THINGS SHOULD CALM DOWN A BIT...BUT SOME
PORTIONS WESTERN AND POSS CENTRAL NM OVERNIGHT INTO SUN WILL HAVE
POTENTIAL FOR AT LEAST ISOLATED TO SCATTERED MARGINALLY WETTING
RAINS AS SUBTROPICAL MOISTURE PLUME BECOMING DEEP ENOUGH TO GET
SOME MOISTURE WRUNG OUT OF IT BY INCOMING SHORTWAVE. SHOULD NOT BE
AS GENERALLY WIDESPREAD AND HEAVY AS PREVIOUS SYSTEM A FEW DAYS
AGO...BUT DEWPOINTS HAVE COME UP SLIGHTLY ACROSS SE AZ AND SW NM
ONCE AGAIN. SO THIS WILL HAVE TO WATCHED. AFTER SUN SHOULD BE SOME
DRYING AND WARMING AS FRONT AD DRYLINE MAY RETREAT BACK OUT OF THE
STATE...BUT STILL LOOKING AT PERIODIC BREEZY TO LOCALLY WINDY
CONDITIONS...ESPECIALLY DURING AFTN.

43

&&

.AVIATION...
AIRPORTS ALONG AND NORTH OF I-40 HAVE THE BEST CHANCE FOR
THUNDERSTORMS FOR THE REMAINDER OF TODAY...BUT THE AREA SOUTH OF
I-40 ALONG THE TEXAS BORDER SHOULD ALSO BE ACTIVE. GIVEN RELATIVELY
LOW SURFACE DEWPOINTS...STRONG AND GUSTY WINDS WILL BE THE MAIN
THREAT FROM STORMS IN THE WEST TODAY. MEANWHILE...STORMS IN THE
EAST WILL BE MORE LIKELY TO CONTAIN HAIL...AND POSSIBLY LARGE
HAIL...DUE TO MUCH GREATER INSTABILITY...FAVORABLE DIRECTIONAL AND
SPEED SHEAR WITH HEIGHT AND A BACK DOOR COLD FRONT THAT WILL SERVE
AS A TRIGGER. CB IN TAFS WITHOUT TS OR VCTS INDICATES UNCERTAINTY
ABOUT IF OR WHEN THUNDERSTORMS WILL DEVELOP WITHIN 5 NM OF AN
AIRFIELD. WATCH FOR TAF UPDATES AS WE GET A BETTER HANDLE ON
TIMING OF STORMS. MVFR CEILINGS AND PERHAPS SOME PATCHY FOG ARE
EXPECTED TO RETURN BEHIND THE COLD FRONT IN UNION COUNTY LATE
TONIGHT INTO EARLY SUNDAY MORNING. ADDITIONALLY LATE TONIGHT INTO
SUNDAY MORNING...WATCH FOR INCREASING MOISTURE TO PRODUCE SHOWERS
AND A FEW THUNDERSTORMS FROM THE SOUTHWEST MOUNTAINS NORTHEASTWARD
TO THE EAST SLOPES OF THE CENTRAL MOUNTAIN CHAIN. PATCHY MFVR
CEILINGS MAY DEVELOP WITHIN THIS REGION OF PRECIPITATION.

NEXT AVIATION DISCUSSION SCHEDULED FOR 09Z. 44

&&

.FIRE WEATHER...
IT WILL BE DIFFICULT TO RULE OUT THUNDERSTORMS IN ANY PART OF THE
FORECAST AREA THIS EVENING...BUT THE BEST CHANCE AND THE GREATEST
INSTABILITY WILL BE FROM THE NORTHERN MOUNTAINS EASTWARD ACROSS THE
NORTHEAST PLAINS. A BACK DOOR COLD FRONT IS EXPECTED TO
LINGER IN THE NORTHEAST THROUGH TONIGHT WITH LOW CLOUDS AND PATCHY
FOG EXPECTED TO RETURN TO THE VICINITY OF UNION COUNTY EARLY SUNDAY
MORNING.

LATE TONIGHT INTO SUNDAY MORNING MODELS ARE IN BETTER AGREEMENT ON A
FETCH OF MOISTURE PRODUCING SHOWERS AND PERHAPS A FEW THUNDERSTORMS
FROM THE SOUTHWEST MOUNTAINS NORTHEASTWARD TO THE EAST SLOPES OF THE
CENTRAL MOUNTAIN CHAIN.

STEERING FLOW IS EXPECTED TO DEVELOP A STRONGER WESTERLY COMPONENT
MONDAY...AND THIS WILL ALLOW DRIER AIR INTO THE FORECAST AREA WITH A
DOWNTICK IN CONVECTION. WINDS ALOFT WILL REMAIN STRONG THROUGH AT
LEAST MONDAY...RESULTING IN BREEZY TO WINDY SOUTHWEST WINDS MONDAY
AFTERNOON. THE COMBO OF DRY AIR AND WINDY CONDITIONS WILL RESULT IN
AT LEAST AN HOUR OR TWO OF CRITICAL FIRE WEATHER CONDITIONS ALONG
AND EAST OF THE CENTRAL MOUNTAIN CHAIN MONDAY AFTERNOON OR EARLY
EVENING. WEAKER WINDS ARE EXPECTED TUESDAY...BUT HUMIDITIES WILL
REMAIN LOW.

44

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  51  82  50  85 /  20  10  10   5
GALLUP..........................  46  77  42  81 /  20  10  10   5
GRANTS..........................  49  77  43  84 /  30  20  10   5
GLENWOOD........................  50  84  47  86 /  20  20  10   5
CHAMA...........................  39  70  33  75 /  40  20  20  10
LOS ALAMOS......................  45  74  49  79 /  20  20  20   5
RED RIVER.......................  37  68  37  74 /  30  30  20  10
TAOS............................  47  74  42  79 /  20  20  20   5
SANTA FE........................  49  76  49  83 /  20  20  20   5
SANTA FE AIRPORT................  53  77  51  85 /  20  20  10   5
ESPANOLA........................  48  81  46  85 /  20  20  20   5
ALBUQUERQUE HEIGHTS.............  61  79  60  87 /  20  20  10   5
ALBUQUERQUE VALLEY..............  56  81  55  88 /  20  20  10   5
ALBUQUERQUE FOOTHILLS...........  57  78  57  85 /  20  20  10   5
ALBUQUERQUE WEST MESA...........  59  81  55  88 /  20  20  10   5
SOCORRO.........................  58  83  55  88 /  20  30  10   5
SANDIA PARK/CEDAR CREST.........  49  72  49  79 /  20  30  10   5
MORIARTY/ESTANCIA...............  50  78  51  85 /  20  30  20   5
CARRIZOZO.......................  60  85  54  91 /  20  20  20   0
RUIDOSO.........................  56  77  49  81 /  10  20  20   0
RATON...........................  50  77  46  84 /  50  20  20  10
LAS VEGAS.......................  50  74  49  82 /  20  20  20   5
ROY.............................  55  81  54  82 /  30  20  20   5
CLAYTON.........................  60  84  59  89 /  40  20  20  10
SANTA ROSA......................  59  85  57  91 /  20  20  20   0
TUCUMCARI.......................  63  87  61  96 /  20  20  20  10
FORT SUMNER.....................  63  86  59  94 /  10  20  20   5
CLOVIS..........................  62  87  61  95 /  20  20  20  10
PORTALES........................  63  91  61  96 /  20  20  30  10
ROSWELL.........................  67  92  64  98 /  20  20  20   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/44
Hazardous weather outlook, Jun 13, 3:03 PM MST, 2 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
403 PM MDT SAT JUN 13 2009

NMZ001>021-026-141200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
403 PM MDT SAT JUN 13 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

TORNADO WATCH NUMBER 399 IS IN EFFECT FOR COLFAX...UNION...HARDING
AND QUAY COUNTIES UNTIL MIDNIGHT MDT. SEVERE THUNDERSTORMS WILL BE
CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS EXCEEDING 60 MPH
AND ISOLATED TORNADOES. MEANWHILE...ANY THUNDERSTORMS THAT DEVELOP
ACROSS WESTERN NEW MEXICO WILL BE CAPABLE OF PRODUCING GUSTY WINDS
UP TO 50 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

REMEMBER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION HAS BEEN REQUESTED FOR COLFAX...UNION...HARDING
AND QUAY COUNTIES FOR TORNADO WATCH NUMBER 399 UNTIL MIDNIGHT MDT.

DPORTER

In the hours before

Special weather statement, Jun 13, 12:21 PM MST, 4 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
121 PM MDT SAT JUN 13 2009

NMZ001-132000-
NORTHWEST PLATEAU-
121 PM MDT SAT JUN 13 2009

...LINE OF STRONG STORMS MOVING OVER CENTRAL SAN JUAN COUNTY...

AT 118 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50
MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER ALONG A LINE EXTENDING
FROM KIRTLAND TO NEWCOMB. MOVEMENT WAS NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE FARMINGTON...BURNHAM
AND FRUITLAND.

SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS...HOWEVER PERSONS
TRAVELLING THROUGH THE REGION CAN EXPECT STRONG CROSS WINDS.

DPORTER
Special weather statement, Jun 13, 1:37 PM MST, 3 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
237 PM MDT SAT JUN 13 2009

NMZ005-132100-
NORTHEAST HIGHLANDS-
237 PM MDT SAT JUN 13 2009

...STRONG THUNDERSTORM MOVING TOWARD RATON...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHWEST OF RATON CREWS
AIRPORT. MOVEMENT WAS NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RATON AND SUGARITE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION.

DPORTER
Special weather statement, Jun 13, 2:48 PM MST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
348 PM MDT SAT JUN 13 2009

NMZ001-002-132230-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-
348 PM MDT SAT JUN 13 2009

...LINE OF STRONG THUNDERSTORMS MOVING OVER EASTERN SAN JUAN AND
WESTERN RIO ARRIBA COUNTIES...

AT 345 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS...CAPABLE OF PRODUCING WINDS UP TO 50 MPH ALONG
A LINE EXTENDING FROM BLOOMFIELD TO 9 MILES NORTH OF CHACO CANYON.
MOVEMENT WAS NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE ARCHULETA...BLANCO
TRADING POST...CEDAR HILL...COUNSELORS...EL HUERFANO TRADING POST AND
FLORA VISTA.

SEVERE WEATHER IS NOT EXPECTED FROM THESE STORMS. WARNINGS ARE NOT
ANTICIPATED AT THIS TIME.

SHOEMAKE
Special weather statement, Jun 13, 4:54 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
554 PM MDT SAT JUN 13 2009

NMZ007-140030-
FAR NORTHEAST PLAINS-
554 PM MDT SAT JUN 13 2009

...STRONG THUNDERSTORM MOVING OVER EASTERN UNION COUNTY...

AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 45 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 14 MILES WEST OF SEDAN. MOVEMENT
WAS NORTHEAST AT 30 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE CLAPHAM...THOMAS AND
CLAYTON.

A TORNADO WATCH REMAINS IN EFFECT UNTIL MIDNIGHT MDT SUNDAY MORNING
FOR NORTHEASTERN NEW MEXICO.

DPORTER

The radar

The Amarillo radar (KAMA), 189 km away, was scanning. The volume nearest the first event began at 00:13 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Union

When
June 13, 5:13 PM MST
Where
Union County, Clayton
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
36.450, -103.180

Hail, Union

When
June 13, 5:15 PM MST
Where
Union County, 1.27 mi WNW of Clayton
Measured
1 in hail
Reported by
COOP Observer
Coordinates
36.459, -103.200

Hail, Union

When
June 13, 5:25 PM MST
Where
Union County, 4 mi E of Seneca
Measured
0.88 in hail
Reported by
Public
Coordinates
36.630, -103.058

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2009Every state in 2009This day in weather historyWarnings in New Mexico, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 164549, 164551, 164553.